Popular drugs for osteoporosis have raised another safety flag. This time, it's the risk of esophageal cancer that new data links to bisphosphonates, a class of drugs that includes such blockbusters as Merck's Fosamax, Roche's Boniva and Novartis' Zometa. A study published in the British Medical Journal suggests that the drugs can cause inflammation of the esophagus, nausea and heartburn--as well as an increased risk of cancer.
The new research counters another study published last month that found no links between bisphosphonates and esophageal tumors, perhaps because of the longer follow-up period in the newer research, plus larger patient groups. Even in the new study, the overall cancer risk was still low, lead author Jane Green says. "Even if our results are confirmed," Green says (as quoted by Bloomberg), "few people taking bisphosphonates are likely to develop cancer as a result of taking these drugs."
Still, it's another risk to add to the growing list of potential adverse events associated with these drugs--another risk that doctors should consider when prescribing them, as an FDA official writes in a commentary accompanying the BMJ study. The drugs have also been linked to osteonecrosis of the jaw (Merck is fighting lawsuits over Fosamax's association with the bone-death syndrome) and severe musculoskeletal pain. In addition, the FDA is reviewing a potential association with femur fractures.